A 38-year-old member asked:
hi docs, can you tell me if side effects are noticable on 250mg of divalproex/depakote?
1 doctor answer • 3 doctors weighed in
Neurology 33 years experience
Depends...: It really depends on how your body metabolizes the medication. Most people do not report any side effects on such a low dose of medication.
A 44-year-old member asked:
What is divalproex prescribed for?
2 doctor answers • 12 doctors weighed in
Psychiatry 54 years experience
Three main ones: It's used treating seizures, in bipolar disorder & treating migraine headaches. The second & third one came long after it's development as a seizure medication. The most troubling side effects are weight gain, nausea, hair loss and liver irritation where the medication is detoxified. Liver toxicity is the most serious side effect & is reason to stop. Polycystic ovaries are thought to occur also.
A 42-year-old member asked:
Side effects of depakote, do they go away?
1 doctor answer • 4 doctors weighed in
Child Psychiatry 22 years experience
Sometimes: Some side effects go away, or at least get better, over time, and some do not. It sounds like you really need to discuss the situation in more detail with the person prescribing the depakote.
A 40-year-old member asked:
What are the side effects of taking divalproex drugs?
2 doctor answers • 7 doctors weighed in
Psychiatry 39 years experience
Depakote side effect: Divalproex is metabolized to valproic acid which can cause stomach upset. Higher doses can be associated with weight gain and tremors. The benefits for patients with bipolar, migraines and seizures are greater than most side effects pts have. I often will use lower doses to keep side effects down and add an additional med such as lithium to boost the benefits.
A 35-year-old member asked:
Why would Depakote be prescribed for a patient?
2 doctor answers • 2 doctors weighed in
Family Medicine 37 years experience
Mood, pain, seizure: Depakte is an anticonvulsant medication so can be used for seizures. However many newer drugs seem better for seizures with fewer side effects. Now departed is mainly used as a mood stabilizer for people with bipolar disorder, or or several types of chronic pain syndromes.
A 23-year-old male asked:
My doctor said I could stop taking my Depakote. I was wondering if it's actually safe to stop taking 500 mg of Depakote all of a sudden.
1 doctor answer • 1 doctor weighed in
Dr. Donald Collins answered
Family Medicine 41 years experience
Yes: This can be stopped if your doctor thinks it's OK. You do not need to taper it, as this is a small dose. Good luck!
Last updated Jan 14, 2015
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$15 per month
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.